Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 39, NWS Greenville-Spartanburg, SC

February 4, 1998Elbert County, Georgia

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 4, 1998, 11:01 AM EST for Elbert County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 1998, 11:01 AM EST (16:01 UTC)
Expired
Feb 4, 1998, 4:00 PM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Elbert County, GA

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 041608 COR
FFWGSP
GAC105-119-137-147-241-257-042100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING...CORRECTED TO CHANGE TO FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1101 AM EST WED FEB 4 1998

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHEAST GEORGIA

   ...ELBERT COUNTY...FRANKLIN COUNTY...HABERSHAM COUNTY
   ...HART COUNTY...RABUN COUNTY...STEPHENS COUNTY

THE FLOOD WARNING FOR THESE COUNTIES IS BEING EXTENDED. HEAVY RAINFALL
IS RETURNING TO THE AREA. CREEKS AND STREAMS ARE FULL AND WILL RISE OUT
OF THEIR BANKS. SOME ROADS ARE CLOSED AND MORE BRIDGES IN LOW LYING
AREAS WILL LIKELY BECOME FLOODED.

REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

RWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:52 AM EST, 9 hours 9 minutes earlier.

Area forecast discussion, Feb 4, 1:52 AM EST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
152 AM EST WED FEB 4 1998

CAE/FFC: WINDY MOUNTAINS TODAY. BREEZY ELSEWHERE. FLOOD WATCH TODAY.
RAH: WIND ADVISORY THIS MORNING MOUNTAINS...WINDY ELSEWHERE.
     FLOOD WATCH TODAY. WINTER WEATHER ADVISORY TODAY AND TONIGHT
     MOUNTAINS.

UPPER LOW TO LIFT NE DURING THIS PACKAGE...WHILE ANOTHER LOW ENTERS
CENTRAL PLAINS AT END OF PACKAGE. SURFACE LOW TRACKS ALONG CAROLINA
COAST DAY ONE. WRAP AROUND MOISTURE TO REMAIN OVER AREA THROUGH 48
HOURS...BUT DRIER AIR WORKING N TOWARD I-20 AT 48 HOURS. STRONG
UPSLOPE FLOW TO CONTINUE ALONG BLUE RIDGE TODAY. AS WINDS BACK
UPSLOPE STARTS W SIDE OF MOUNTAINS 18 HOURS. BY 36 HOURS WINDS BACK
ENOUGH TO PRODUCE DOWNSLOPE COMPONENT UPSTATE SC...BUT DECREASING
THU. WITH MOST LIFT/MOISTURE EASTERN CAROLINAS DO NOT EXPECT HEAVY
QPF TODAY...BUT ENOUGH MOISTURE AND LIFT FOR HIGH POPS. GROUND WET
ENOUGH FOR PROBLEMS EVEN WITH HALF INCH AMOUNTS. PARTIAL THICKNESS
FROM ETA/NGM KEEP CRITCAL VALUES ON TN SIDE OF MOUNTAINS...BUT
BRING MARGINAL VALUES E ACROSS MOUNTAINS DAY TWO. MINOR COOLING NC
MOUNTAINS DAY ONE TO JUST BELOW 0 C...THEN MORE SUBSTANTIAL COOLING
DAY TWO TO -4 C. BEST LOW LEVEL WINDS IN NC TODAY...WEAKENING AND
MOVING NE BY THIS EVENING.

AVL   39/34/38   +96
CLT   45/38/44   +96
GSP   43/36/48   +94

JAT

In the hours before

Special weather statement, Feb 4, 5:18 AM EST, 5 hours 43 minutes before
SCZ001>014-019-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
517 AM EST WED FEB 4 1997

...ANOTHER DAY OF RAIN AND WIND FOR UPSTATE SOUTH CAROLINA...

THE AREA OF LOW PRESSURE WHICH HAS BROUGHT WIDESPREAD RAIN AND WIND
SINCE MONDAY EVENING WILL CONTINUE MOVING SLOWLY UP THE COASTAL
PLAIN OF GEORGIA AND THE CAROLINAS TODAY. AS IT MOVES INTO SOUTHERN
SOUTH CAROLINA...RAIN WILL INCREASE IN COVERAGE AND INTENSITY ONCE
AGAIN.

LIGHT RAIN AND DRIZZLE WILL CONVERT TO A STEADY MODERATE RAIN BY
LATE MORNING AS THE LOW PRESSURE CENTER MAKES ITS CLOSEST APPROACH
TO THE AREA. BEST ESTIMATES ARE THAT UP TO AN ADDITIONAL INCH OF
RAIN WILL FALL ACROSS THE UPSTATE BY THURSDAY MORNING.

MANY STREAMS AND CREEKS ACROSS THE UPSTATE APPROACHED BANKFULL ON
TUESDAY...AND WILL LIKELY DO SO AGAIN TODAY EVEN THOUGH THE AMOUNT
OF RAIN WILL BE MUCH LESS THAN SEEN YESTERDAY. THIS IS BECAUSE THE
GROUND IS SIMPLY SATURATED AND CANNOT HOLD ANY ADDITONAL
WATER...CAUSING HIGHER-THAN-NORMAL RUNOFF INTO STREAMS...CREEKS AND
RIVERS. THE THREAT OF WATER CROSSING ROADWAYS IN LOW LYING AREAS
AND IN RESPONSE TO OVERFLOWING DRAINAGE CULVERTS WILL ALSO BE
HEIGHTENED TODAY.

HIGH WINDS WILL ALSO BE PART OF OUR WEATHER PICTURE FOR A SECOND
CONSECUTIVE DAY. AS THE SURFACE LOW DRAWS CLOSER...A TIGHTENING
PRESSURE GRADIENT WILL PRODUCE GUSTY WINDS ONCE AGAIN...WITH GUSTS
AS HIGH AS 40 MPH POSSIBLE.

MANY TREES WITH WEAK ROOT SYSTEMS WERE FELLED ACROSS THE UPSTATE
ON TUESDAY BECAUSE OF SOGGY SOIL AND A REPEAT PERFORMANCE IS
CERTAINLY POSSIBLE TODAY GIVEN THE ADDITIONAL RAINFALL THAT IS
EXPECTED.

MOTORISTS ACROSS THE UPSTATE SHOULD BE ALERT FOR PONDING OF WATER
IN ROADS AND IN POOR DRAINAGE AREAS. DO NOT ATTEMPT TO CROSS WATER
STANDING IN ROADS. STOP...TURN AROUND AND FIND ANOTHER ROUTE. ONE
CAN NEVER BE SURE HOW MUCH WATER IS ACTUALLY COVERING THE ROAD
SURFACE. ALSO BE ALERT FOR FALLING TREES OR FOR DOWNED POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR LATER STATEMENTS ON THIS MAJOR SOUTHEAST STORM.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:45 AM ESTFlash Flood WarningGSPElbert, Franklin, Hart4 hr
Feb 4, 6:45 AM ESTFlash Flood WarningGSPStephens4 hr
Feb 4, 7:10 AM ESTFlash Flood WarningGSPHabersham, Rabun4 hr
Feb 4, 11:01 AM ESTFlash Flood WarningGSPFranklin, Hart, Stephens5 hr
Feb 4, 11:01 AM ESTFlash Flood WarningGSPHabersham, Rabun5 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.